Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 188, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2004, 6:44 PM CDT for Polk County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 6:44 PM CDT (23:44 UTC)
- Expired
- May 24, 2004, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Polk County, IA
The radar
The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 242344 SVRDMX IAC153-250030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 730 PM CDT * AT 638 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF ALLEMAN TO WEST DES MOINES...OR FROM 19 MILES NORTH OF DES MOINES TO 7 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ELKHART AROUND 650 PM... NEAR PLEASANT HILL AROUND 655 PM AND NEAR MITCHELLVILLE AROUND 705 PM. WINDS OF 60 MPH WERE REPORTED AROUND 640 PM BY AMATEUR RADIO OPERATORS IN SHELDAHL. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4186 9381 4152 9379 4151 9335 4185 9336 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:17 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 24, 3:17 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT MON MAY 24 2004 .DISCUSSION... SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE COME TOGETHER FOR ACTIVE WEATHER NIGHT. PLENTY OF MOISTURE... INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER. INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS ALSO PRESENT A FLASH FLOOD POTENTIAL. HAVE LEFT FLOOD HEADLINES ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES. SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO PROVIDE CALM WEATHER INTO MID WEEK. NEXT WESTERN TROF TO DEVELOP BY LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT WEEKEND. WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY FLOW DEVELOPS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM TUESDAY. && COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 701 AM CDT MON MAY 24 2004 ...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS AFTERNOON AND EVENING... IAZ081>086-092>097-251100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ044>050-057>062-070>075-251100- ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE HIGHWAY 30 AND HIGHWAY 34 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON... SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-251100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Local storm report, May 24, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 10 NE WINTERSET 41.44N 93.88W
05/24/2004 1.00 INCH MADISON IA AMATEUR RADIO
&&
GRAMSLocal storm report, May 24, 6:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 15 SSW AUDUBON 41.52N 95.04W
05/24/2004 0.88 INCH AUDUBON IA AMATEUR RADIO
&&
GRAMSLocal storm report, May 24, 6:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 12 S BOONE 41.88N 93.88W
05/24/2004 BOONE IA TRAINED SPOTTER
WATER RUNNING OVER NUMEROUS ROADS
&&
NOSLocal storm report, May 24, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 4 W POLK CITY 41.77N 93.79W
05/24/2004 POLK IA LAW ENFORCEMENT
TREES DOWN AT JESTER PARK. UNKNOWN SIZE.
&&
GRAMSLocal storm report, May 24, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD MELCHER-DALLAS 41.23N 93.24W
05/24/2004 MARION IA TRAINED SPOTTER
&&
NOSLocal storm report, May 24, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG POLK CITY 41.77N 93.72W
05/24/2004 POLK IA LAW ENFORCEMENT
8 TO 9 INCH DIAMETER TREES DOWN.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:26 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 34 min |
| May 24, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 41 min |
| May 24, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| May 24, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 11 min |
| May 24, 2:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 32 min |
| May 24, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 24, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 46 min |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| May 24, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 39 min |
| May 24, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 26 min |
| May 24, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 39 min |
| May 24, 4:13 PM CDT | Tornado Warning | DMX | Adair | 32 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| May 24, 4:45 PM CDT | Tornado Warning | DMX | Madison | 45 min |
| May 24, 4:57 PM CDT | Flash Flood Warning | DMX | Humboldt | 4 hr |
| May 24, 5:02 PM CDT | Flash Flood Warning | DMX | Dallas, Madison | 6 hr |
| May 24, 5:04 PM CDT | Tornado Warning | DMX | Dallas | 56 min |
| May 24, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 38 min |
| May 24, 5:12 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Greene, Guthrie | 6 hr |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 57 min |
| May 24, 5:19 PM CDT | Tornado Warning | DMX | Polk | 56 min |
| May 24, 5:30 PM CDT | Tornado Warning | DMX | Madison | 15 min |
| May 24, 5:31 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| May 24, 5:36 PM CDT | Tornado Warning | DMX | Warren | 24 min |
| May 24, 5:39 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| May 24, 5:43 PM CDT | Tornado Warning | DMX | Madison | 32 min |
| May 24, 5:59 PM CDT | Tornado Warning | DMX | Warren | 46 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 28 min |
| May 24, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| May 24, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 64 min |
| May 24, 6:26 PM CDT | Tornado Warning | DMX | Madison | 49 min |
| May 24, 6:28 PM CDT | Flash Flood Warning | DMX | Taylor | 19 hr |
| May 24, 6:35 PM CDT | Tornado Warning | DMX | Taylor | 40 min |
| May 24, 6:38 PM CDT | Flash Flood Warning | DMX | Marion | 18 hr |
| May 24, 6:41 PM CDT | Tornado Warning | DMX | Marion | 49 min |
| May 24, 6:42 PM CDT | Flash Flood Warning | DMX | Warren | 18 hr |
| May 24, 6:45 PM CDT | Tornado Warning | DMX | Warren | 30 min |
| May 24, 6:47 PM CDT | Tornado Warning | DMX | Monroe | 43 min |
| May 24, 6:52 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 18 hr |
| May 24, 6:52 PM CDT | Tornado Warning | DMX | Ringgold | 38 min |
| May 24, 6:55 PM CDT | Flash Flood Warning | DMX | Mahaska | 18 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.